Quick Take: The cardiac effects of drug abuse
Quiz yourself on case studies presented at the Gathering of the Eagles that demonstrate some of the unique effects drugs can have on the heart
DALLAS — Christopher Colwell, the chief of emergency medicine at Zuckerberg San Francisco General Hospital, shared some unique presentations of drug use with the audience at The State of the Science Gathering of Eagles Conference. His presentation focused on newer drugs within the San Francisco market and demonstrated how these drugs can have effects that mimic other conditions.
Memorable quotes on cardiac effects of drug abuse
Here are some of the memorable quotes from Colwell’s presentation:
“Pill parties are a great invention ... because when you end up in an ambulance ... you will end up in an ambulance, we get to try and figure out what you took.”
Users “are experimenting in new and exciting ways and it brings challenges to [EMS], and we have to meet that challenge.”
“When patients tell you they’re going to do something, they usually do it.”
“Synthetic marijuana is not marijuana.”
“Be ready to match the creativity of our patients so we can properly take care of them.”
Cardiac effects of drug abuse cases
Colwell presented the following cases. Quiz yourself:
Case 1: A 37-year-old male with a past medical history of opiate abuse presents with a chief complaint of syncope, vitals and exam are unremarkable.
A few minutes later, he fainted. This was his second EKG:
Defibrillation didn’t work, but magnesium did because this was torsades brought on by loperamide. The first EKG shows the prolonged QT that evolved into torsades.
Case 2: A 40-year-old female with a chief complaint of agitation after going to a party and taking every marijuana product available, synthetic or otherwise, presents with a blood pressure of 168/110, pulse of 132 and respiratory rate of 22.
Sodium channel blockade (more commonly seen in tricyclic antidepressant and cocaine overdoses), treated with sodium bicarb.
Once the sodium channel blockade was resolved: unmasked Brugada syndrome.
Case 3: A 23-year-old male took bath salts six hours prior, ultimately presented as altered mental status. His vitals were a blood pressure of 163/101, a pulse of 128 and respirations of 24. Upon examination, he did have some bruising, which his friends explained was due to his inability to sit still after ingestion.
Hyperkalemia treated by sodium bicarb in the field and again in the ED. He also suffered from rhabdomyolysis and acute renal failure.